CD4 Abnormally High
Jul 23, 2001
Dr. Pavia, as a participant in an IL-2 clinical trial I have seen my T-cells jump from, and this is not a lie, 230/12 to 1666/64. I even went on a STI for 30 days but started back on Sustivia and Combivir when my viral load jumped to 75K. Can a person have to many CD4 cells?
Response from Dr. Pavia
That is a great question, but I don't have a definitive answer. I don't know of any reason that an abnormally high NUMBER of T cells would be harmful, as long as they are derived from normal cells, which is the case in IL-2 use. There are rare T-cell leukemias and lymphomas, where there are an abnormal number of T cells but they are malignant (cancer) cells. There have been, to my knowledge, no ill effects of IL-2 related to increased T cell numbers and no reports of the development of malignancies. The side effects, which you know well, are related to the drug itself.
The theoretical downside of high T cell numbers is that high numbers might also reflect a high level of activation. In different settings (ie no IL-2) high levels of activation are associated with increased viral load and increased T cell turnover. With HAART, activation levels return to normal. As the research on IL-2 is evolving, the general feeling at this point is that IL-2 use with HAART is safe. Without HAART, there appears to be a risk of increased viral load.
Hope this helps, since it is not a very precise answer.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.